Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 123, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2013, 10:57 AM MDT for 4 counties in Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2013, 10:57 AM MDT (16:57 UTC)
- Expired
- Sep 22, 2013, 1:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
660
WGUS55 KSLC 221657
FFWSLC
UTC017-025-037-055-221945-
/O.NEW.KSLC.FF.W.0123.130922T1657Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1057 AM MDT SUN SEP 22 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GARFIELD COUNTY IN UTAH
EASTERN KANE COUNTY IN UTAH
CENTRAL WAYNE COUNTY IN UTAH
SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 145 PM MDT
* AT 1042 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.
MULTIPLE THUNDERSTORMS MAY PASS OVER THE SAME DRAINAGES...RESULTING
IN FLASH FLOODING THROUGH DRY WASHES AND SLOT CANYONS IN THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
REEF NATIONAL PARK...BULLFROG AND THE GLEN CANYON NATIONAL
RECREATION AREA...BOULDER AND BICKNELL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
3701 11155
$$
CONGER2 follow-up statements
822
WGUS75 KSLC 221845
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1245 PM MDT SUN SEP 22 2013
UTC017-025-037-055-221945-
/O.CON.KSLC.FF.W.0123.000000T0000Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-WAYNE UT-
1245 PM MDT SUN SEP 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR
CENTRAL WAYNE...CENTRAL GARFIELD...EASTERN KANE AND SOUTHWESTERN SAN
JUAN COUNTIES...
AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THAT THE THUNDERSTORMS PRODUCING THE HEAVY RAIN HAVE MOVED NORTH
OUT OF THE WARNED AREA. RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL
LIKELY REMAIN HEAVY THROUGH DRY WASHES...SLOT CANYONS...AND AREA
CREEKS THROUGH 145 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...SLOT CANYONS...AND UNIMPROVED ROADS IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY
EVENING FOR CENTRAL UTAH.
&&
LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
3701 11155
$$
CONGER764
WGUS75 KSLC 221941
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT SUN SEP 22 2013
UTC017-025-037-055-221950-
/O.EXP.KSLC.FF.W.0123.000000T0000Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-WAYNE UT-
141 PM MDT SUN SEP 22 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MDT FOR CENTRAL
WAYNE...CENTRAL GARFIELD...EASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...
RUNOFF FROM EARLIER HEAVY PRECIPITATION HAS LIKELY DIMINISHED ACROSS
THE WARNED AREA. SMALL CREEKS AND WASHES MAY STILL BE RUNNING
HIGH...THOUGH ADDITIONAL FLASH FLOODING IS NOT ANTICIPATED AT THIS
TIME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY
EVENING FOR CENTRAL UTAH.
LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
3701 11155
$$
CONGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:08 AM MDT, 49 minutes earlier.
Area forecast discussion, Sep 22, 10:08 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1008 AM MDT SUN SEP 22 2013 .SYNOPSIS...A COLD FRONT WILL CROSS THE REGION AS THE DAY PROGRESSES. AN UPPER LEVEL RIDGE WILL QUICKLY BUILD OVER THE AREA EARLY IN THE WORKWEEK...BEFORE ANOTHER STORM SYSTEM IMPACTS THE GREAT BASIN MIDWEEK. && .DISCUSSION...COLD FRONT SLOWLY PUSHING EAST SOUTHEAST THROUGH NORTH AND WEST CENTRAL UTAH FROM NEAR SLC TO DELTA AT 930 AM. FRONT EXPECTED TO BE NEAR MOAB-PAGE AZ LINE BY 6 PM THIS EVENING. AHEAD OF THIS FRONT THE ATMOSPHERE IS BECOMING INCREASINGLY MOIST AND WITH STRONG DYNAMICS OF THE UPPER TROUGH BECOMING SOMEWHAT MORE NEGATIVELY TILTED BY MIDDAY THROUGH THE AFTERNOON THE EASTERN PORTIONS OF OUR CWA ARE LIKELY TO SEE SOME SEVERE THUNDERSTORM DEVELOPMENT INCLUDING STRONG WINDS AND LARGE HAIL. THE 400-850 WIND SHEAR IS FORECAST BETWEEN 45 AND 55 KTS THROUGH 00Z THIS EVENING. THE CELLS ARE MOVING FAST SO THE CHANCE OF FLASH FLOODING WILL BE SOMEWHAT LESS OF A FACTOR...ALTHOUGH STILL POSSIBLE. HAVE INCREASE POPS OVER EASTERN PORTIONS OF CWA AS WELL AS THE CENTRAL AND SOUTHERN WASATCH MOUNTAINS. FARTHER WEST AND NORTH IN THE CACHE VALLEY THE POPS WERE LOWERED FOR THIS MORNING AND IN SOME PORTIONS FOR THIS AFTERNOON AS WELL FROM CHANCE TO SLIGHT CHANCE DUE TO BREAK BETWEEN NECK OF COLD TROUGH STILL OVER WESTERN NEVADA THIS MORNING AND MOISTURE PLUME DEFLECTED OVER EASTERN UTAH. OVER WESTERN UTAH THE COLD 500 MB TROUGH WILL BE OVERHEAD AT MIDDAY BUT THEN THIS AFTERNOON THE 500 MB TEMPERATURES BEGIN TO WARM ALONG WITH DECENT SUBSIDENCE BEHIND THIS TROUGH. CURRENT THOUGHTS ARE THAT ANY SHOWER ACTIVITY WILL BE DURING THE MIDDAY HOURS AND THEN END BY MID AFTERNOON. HRRR FORECAST SOME SHOWERS INTO THE MID AFTERNOON OVER WEST CENTRAL PORTIONS BUT THE OTHER MODELS ARE NOT SO NOT AS EXCITED. LEFT A SLIGHT CHANCE IN BUT NOT VERY CONFIDENT ANYTHING WILL HAPPEN. TEMPERATURES WILL BE SOMEWHAT DIFFICULT TODAY DUE TO THE AMOUNT OF CLOUD COVER AND TIMING OF COLD FRONT. HAVE RAISED TEMPS A LITTLE IN SOUTHWEST UTAH BY A FEW DEGREES AS THEY WERE CURRENTLY NEAR FORECAST HIGHS ALREADY WITH THE COLD FRONT A FEW HOURS AWAY. && .AVIATION...NORTH WINDS HAVE FILTERED INTO THE SLC TERMINAL AND SHOULD REMAIN NORTHWEST THROUGH THE DAY. THE EXCEPTION WOULD BE THE POSSIBILITY OF SOME SHOWER INDUCED OUTFLOWS THIS MORNING FROM THE SOUTHEAST. THERE IS A 30 PERCENT CHANCE OF A PERIOD OF CEILINGS BELOW 7000 FEET AGL BETWEEN 19 AND 22Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...STRUTHWOLF AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 4:49 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 449 AM MDT SUN SEP 22 2013 UTZ001>016-019>021-517-518-WYZ021-231100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 449 AM MDT SUN SEP 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION TODAY. THEY WILL CONCENTRATED OVER THE EAST CENTRAL AND SOUTHEAST SECTIONS OF UTAH...WHERE THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL DURING THE AFTERNOON. AN ISOLATED FLASH FLOOD EVENT WILL BE POSSIBLE AS WELL. ASIDE FROM THE THUNDERSTORM ACTIVITY...GUSTY SOUTHERLY WINDS CAN BE EXPECTED AHEAD OF A COLD FRONT CROSSING THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL IMPACT THE FORECAST AREA DURING THE SECOND HALF OF THE WORKWEEK...BRINGING PRECIPITATION TO ALL BUT FAR SOUTHERN UTAH. FROM LATE WEDNESDAY NIGHT INTO FRIDAY...SNOW WILL BE POSSIBLE IN THE MOUNTAINS...WITH SNOW LEVELS LOWERING TO 8000 FEET...OR A LITTLE LOWER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.